Yes, I can make some suggestions. Your question is really common among sufferers of IST, POTS and other conditions involving an elevated normal heart rate.
Atenolol is a selective beta blocker (it works only on the heart) and beta blockers are often used to reduce blood pressure. It seems that most of the high heart rate issues can be caused by an already low blood pressure, that is further lowered with beta blockers.
There are several causes for this reaction, one of them may be that your heart rate is increasing to compensate for a low blood pressure. When your doctor treats your condition with beta blockers, two things happen, your blood pressure gets even lower, and you don't compensate with the same heart rate = you feel like a zombie.
There are several nonselective beta blockers that doesn't reduce blood pressure so much. They work on the heart by reducing heart rate and contractility, but they also reduces the dilation of your blood vessels (beta-2 antagonist effect). Propranolol is one. I discovered this effect because I got an increased blood pressure after using them, with stress. You may discuss this with your doctor.
If you really have IST, there are medications that reduces the heart rate without reducing contractility. Ivabradine is one. It can provoke more PACs and PVCs though.
Again, I think the best advice is discussing this with your doctor. He can look at the medication and possibly change it. I hope this was somewhat helpful at least..
I've been on 12.5 mg of atenolol for about 6 years for tachycardia. My resting heart rate is between 80-84 BPM and is always bounding. I am VERY small at 5'2" and pushing 100 lbs. I believe my metabolism is very high and I believe being so small, I feel everything. I had my gallbladder removed in 2008 and the surgeon said he used half of the normal amount of air to blow up my abdominal cavity. I can feel my heart beat all over my body too...fingers, toes, you name it. My HR increases when I inhale and decreases when I exhale. My doctor has also told me I have "swimmer's lungs." It's funny, because every doctor tells me how healthy my heart is, I'm just symptomatic with PAC's and PVC's which most people have and never feel. My HR does increase when I'm doing anything...and on my event monitor I wore in November, they said I reached 110 during the day for no apparant reason. I teach, so I could have been running aroung my classroom or reading a book in character or running to the office in all my spare time....so there probably was an apparant reason. Always let your doctor know if the meds don't seem to be working or you feel something different or new. I know it's not much advice, but wanted you to know you're not alone. Best to you!
Thank you- I'm a 5' 2" teacher too! How strange! Does anyone else know anything about heart rate on Atenolol?